Alert archive / North Dakota / Freeze Warnings in 2016
Freeze Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this freeze warning at Oct 7, 2016, 1:16 PM MDT for 32 counties in North Dakota. It took effect at Oct 7, 2016, 8:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2016, 1:16 PM MDT (19:16 UTC)
- In effect from
- Oct 7, 2016, 8:00 PM MDT
- Expired
- Oct 8, 2016, 8:28 AM MDT
- In force
- 12 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415 WWUS73 KBIS 071916 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 216 PM CDT FRI OCT 7 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080330- /O.NEW.KBIS.FZ.W.0006.161008T0200Z-161008T1600Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...POWERS LAKE... LIGNITE...COLUMBUS...PORTAL...MOHALL...GLENBURN...SHERWOOD... BOTTINEAU...ROLLA...DUNSEITH...ROLETTE...SHELL VALLEY... ST. JOHN...WILLISTON...NEW TOWN...STANLEY...PARSHALL...MINOT... VELVA...TOWNER...DRAKE...RUGBY...WATFORD CITY...KILLDEER... HALLIDAY...BEULAH...HAZEN...CENTER...GARRISON...WASHBURN... UNDERWOOD...WILTON...TURTLE LAKE...MCCLUSKY...GOODRICH...HARVEY... FESSENDEN...CARRINGTON...BEACH...MEDORA...DICKINSON...MANDAN... BISMARCK...STEELE...TAPPEN...JAMESTOWN...MARMARTH...MOTT... NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...BOWMAN...HETTINGER... FORT YATES...SELFRIDGE...SOLEN...LINTON...STRASBURG...NAPOLEON... GACKLE...LAMOURE...EDGELEY...KULM...WISHEK...ASHLEY...OAKES... ELLENDALE 216 PM CDT FRI OCT 7 2016 /116 PM MDT FRI OCT 7 2016/ ...FREEZE WARNING IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 11 AM CDT /10 AM MDT/ SATURDAY... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 11 AM CDT /10 AM MDT/ SATURDAY. * TEMPERATURE...LOWS IN THE UPPER 20S TO LOWER 30S. * IMPACTS...A KILLING FREEZE WILL END THE GROWING SEASON. UNPROTECTED PLANTS WILL NOT SURVIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KS/JJS
4 follow-up statements
249 WWUS73 KBIS 072341 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 641 PM CDT FRI OCT 7 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080745- /O.CON.KBIS.FZ.W.0006.161008T0200Z-161008T1600Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...POWERS LAKE... LIGNITE...COLUMBUS...PORTAL...MOHALL...GLENBURN...SHERWOOD... BOTTINEAU...ROLLA...DUNSEITH...ROLETTE...SHELL VALLEY... ST. JOHN...WILLISTON...NEW TOWN...STANLEY...PARSHALL...MINOT... VELVA...TOWNER...DRAKE...RUGBY...WATFORD CITY...KILLDEER... HALLIDAY...BEULAH...HAZEN...CENTER...GARRISON...WASHBURN... UNDERWOOD...WILTON...TURTLE LAKE...MCCLUSKY...GOODRICH...HARVEY... FESSENDEN...CARRINGTON...BEACH...MEDORA...DICKINSON...MANDAN... BISMARCK...STEELE...TAPPEN...JAMESTOWN...MARMARTH...MOTT... NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...BOWMAN...HETTINGER... FORT YATES...SELFRIDGE...SOLEN...LINTON...STRASBURG...NAPOLEON... GACKLE...LAMOURE...EDGELEY...KULM...WISHEK...ASHLEY...OAKES... ELLENDALE 641 PM CDT FRI OCT 7 2016 /541 PM MDT FRI OCT 7 2016/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM CDT /10 AM MDT/ SATURDAY... * TEMPERATURE...LOWS IN THE UPPER 20S TO LOWER 30S. * IMPACTS...A KILLING FREEZE WILL END THE GROWING SEASON. UNPROTECTED PLANTS WILL NOT SURVIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KS/JJS/NH
560 WWUS73 KBIS 080626 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 126 AM CDT SAT OCT 8 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081430- /O.CON.KBIS.FZ.W.0006.000000T0000Z-161008T1600Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...POWERS LAKE... LIGNITE...COLUMBUS...PORTAL...MOHALL...GLENBURN...SHERWOOD... BOTTINEAU...ROLLA...DUNSEITH...ROLETTE...SHELL VALLEY... ST. JOHN...WILLISTON...NEW TOWN...STANLEY...PARSHALL...MINOT... VELVA...TOWNER...DRAKE...RUGBY...WATFORD CITY...KILLDEER... HALLIDAY...BEULAH...HAZEN...CENTER...GARRISON...WASHBURN... UNDERWOOD...WILTON...TURTLE LAKE...MCCLUSKY...GOODRICH...HARVEY... FESSENDEN...CARRINGTON...BEACH...MEDORA...DICKINSON...MANDAN... BISMARCK...STEELE...TAPPEN...JAMESTOWN...MARMARTH...MOTT... NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...BOWMAN...HETTINGER... FORT YATES...SELFRIDGE...SOLEN...LINTON...STRASBURG...NAPOLEON... GACKLE...LAMOURE...EDGELEY...KULM...WISHEK...ASHLEY...OAKES... ELLENDALE 126 AM CDT SAT OCT 8 2016 /1226 AM MDT SAT OCT 8 2016/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM CDT /10 AM MDT/ THIS MORNING... * TEMPERATURE...LOWS IN THE MID 20S TO LOWER 30S. * IMPACTS...A KILLING FREEZE WILL END THE GROWING SEASON. UNPROTECTED PLANTS WILL NOT SURVIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ WAA
219 WWUS73 KBIS 080851 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 351 AM CDT SAT OCT 8 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081600- /O.CON.KBIS.FZ.W.0006.000000T0000Z-161008T1600Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...POWERS LAKE... LIGNITE...COLUMBUS...PORTAL...MOHALL...GLENBURN...SHERWOOD... BOTTINEAU...ROLLA...DUNSEITH...ROLETTE...SHELL VALLEY... ST. JOHN...WILLISTON...NEW TOWN...STANLEY...PARSHALL...MINOT... VELVA...TOWNER...DRAKE...RUGBY...WATFORD CITY...KILLDEER... HALLIDAY...BEULAH...HAZEN...CENTER...GARRISON...WASHBURN... UNDERWOOD...WILTON...TURTLE LAKE...MCCLUSKY...GOODRICH...HARVEY... FESSENDEN...CARRINGTON...BEACH...MEDORA...DICKINSON...MANDAN... BISMARCK...STEELE...TAPPEN...JAMESTOWN...MARMARTH...MOTT... NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...BOWMAN...HETTINGER... FORT YATES...SELFRIDGE...SOLEN...LINTON...STRASBURG...NAPOLEON... GACKLE...LAMOURE...EDGELEY...KULM...WISHEK...ASHLEY...OAKES... ELLENDALE 351 AM CDT SAT OCT 8 2016 /251 AM MDT SAT OCT 8 2016/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM CDT /10 AM MDT/ THIS MORNING... * TEMPERATURE...LOWS IN THE MID 20S TO LOWER 30S. * IMPACTS...A KILLING FREEZE WILL END THE GROWING SEASON. UNPROTECTED PLANTS WILL NOT SURVIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ WAA
535 WWUS73 KBIS 081428 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 928 AM CDT SAT OCT 8 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081530- /O.CAN.KBIS.FZ.W.0006.000000T0000Z-161008T1600Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...POWERS LAKE... LIGNITE...COLUMBUS...PORTAL...MOHALL...GLENBURN...SHERWOOD... BOTTINEAU...ROLLA...DUNSEITH...ROLETTE...SHELL VALLEY... ST. JOHN...WILLISTON...NEW TOWN...STANLEY...PARSHALL...MINOT... VELVA...TOWNER...DRAKE...RUGBY...WATFORD CITY...KILLDEER... HALLIDAY...BEULAH...HAZEN...CENTER...GARRISON...WASHBURN... UNDERWOOD...WILTON...TURTLE LAKE...MCCLUSKY...GOODRICH...HARVEY... FESSENDEN...CARRINGTON...BEACH...MEDORA...DICKINSON...MANDAN... BISMARCK...STEELE...TAPPEN...JAMESTOWN...MARMARTH...MOTT... NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...BOWMAN...HETTINGER... FORT YATES...SELFRIDGE...SOLEN...LINTON...STRASBURG...NAPOLEON... GACKLE...LAMOURE...EDGELEY...KULM...WISHEK...ASHLEY...OAKES... ELLENDALE 928 AM CDT SAT OCT 8 2016 /828 AM MDT SAT OCT 8 2016/ ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE FREEZE WARNING. TEMPERATURES WILL CONTINUE TO CLIMB ABOVE FREEZING THROUGH MID- MORNING...THEREFORE THE FREEZE WARNING HAS BEEN CANCELLED. THIS WILL BRING AN END TO THE ISSUANCE OF FREEZE WARNINGS BY THE NATIONAL WEATHER SERVICE IN BISMARCK FOR THE 2016 GROWING SEASON. $$ JJS
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Oct 7, 10:51 AM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 7, 10:51 AM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1151 AM CDT Fri Oct 7 2016 .UPDATE... Issued at 1145 AM CDT Fri Oct 7 2016 Will let the freeze warning expire at noon CDT as forecast. Temperatures at or just above 32F west, with lower to mid 30s central at this time. Latest visible satellite imagery shows extensive cloud cover with some breaks across western and central ND. The HRRR continues to advertise clouds eroding from south to north this afternoon, and satellite is beginning to show this in portions of southwest and south central ND. For the rest of this afternoon, one last shortwave rotating around the closed Manitoba upper low will shift from southeast Saskatchewan into the Turtle Mountains. Main effect for the north will be mainly cloudy conditions continuing, with flurries occurring farther east. The next shortwave and an accompanied jet streak arrive tonight with light snow across the north. Overnight low temperatures Friday night into Saturday morning continue to support another freeze warning for western and central ND. This will be addressed in the next update. The current forecast on track. UPDATE Issued at 851 AM CDT Fri Oct 7 2016 Current forecast is on track. The only update was to increase chances for flurries as Crosby has recently been reporting light snow and a few light radar returns have moved into more central North Dakota counties. UPDATE Issued at 617 AM CDT Fri Oct 7 2016 Extended the flurries across northern North Dakota through mid morning as current observations support this. Otherwise forecast trending ok. && .SHORT TERM...(Today and tonight) Issued at 157 AM CDT Fri Oct 7 2016 For the short term, concerns will focus on freezing temperatures ending the growing season Friday night and the possibility of light snow across the north. The upper low initially over southern Manitoba Friday morning is forecast to move northeast and out of the region by Friday night. A fast moving shortwave will cross through Idaho and Montana and will be the focus for light snow over northwest North Dakota Friday night. Current guidance has less than an inch of snow accumulation northwest by Saturday morning. The coldest temperatures will be found across the James river valley where another Freeze warning may be needed Friday night. Will let the day shift evaluate the need for one as will deal with one freeze warning at a time. .LONG TERM...(Saturday through Thursday) Issued at 157 AM CDT Fri Oct 7 2016 For the extended period global models are in general agreement in maintaining a progressive flow regime across the northern plains. The best precipitation chances occur with a Canadian h500 trough Monday night and Tuesday that will also drag a cold front through the region. With the current temperature forecast it looks like rain Monday evening with a a mix of rain and snow Monday night. At this time only light precipitation is anticipated. Sunday will be the warmest day with highs in the 60s and 70s followed by a cool down into the 40s by Tuesday. A gradual warming trend will then be seen which will carry over into the 8 to 14 day period. Just spotty chances of rain is forecast thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1145 AM CDT Fri Oct 7 2016 MVFR cigs across much of western and central North Dakota will continue to gradually lift through early this afternoon, with conditions over most locations improving to VFR. Ceilings may again deteriorate tonight to MVFR levels over northern portions of North Dakota, while most southern portions are expected to remain VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS SHORT TERM...WAA LONG TERM...WAA AVIATION...JJS
Hazardous weather outlook, Oct 7, 11:14 AM MDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1214 PM CDT FRI OCT 7 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081715- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1214 PM CDT FRI OCT 7 2016 /1114 AM MDT FRI OCT 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER WIDESPREAD FREEZE IS POSSIBLE TONIGHT INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Oct 7, 8:14 AM MDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
914 AM CDT FRI OCT 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM SNOW BELCOURT 48.84N 99.75W
10/07/2016 M1.0 INCH ROLETTE ND PUBLIC
24HOUR SNOWFALL REPORT RELAYED BY THE MEDIA.
&&
KSNearby
Freeze Warnings in North Dakota, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.